Bitter Taste and Mercury Pharma Levothyroxine

Hi all

A few weeks ago I started a post asking if it was possible to request a specific brand of Levo from the pharmacist because I believed that the brand I had been using (Mercury Pharma) was causing a dreadful, bitter taste in my mouth/on my tongue.

To cut a long story short, I had a few replies from other people saying that they too experienced this bitter taste and that they were also using or had been using Mercury Pharma.

The idea of this new post is to really throw the question open to other Mercury Pharma users and to see how many (if any) other people are experiencing this!

Briefly, I was diagnosed hypothyroid last October and was put on 50mg Levothyroxine (Mercury Pharma). About a month later (mid November) I woke up with a dreadful bitter/sour taste in my mouth. Several GP visits later I am still suffering. I have tried eliminating various foods,changed toothepastes and am now taking Gaviscon and Ranitidine for possible silent reflux.

The taste still persists.

I am learning to cope with it but it can be all-consuming at times.

I spoke to my pharmacist who told me that lots of people are having problems with MP and he was more than happy to start me on Activis. I have been taking this for a week now. Unfortunately, at the moment, I still have the bitter taste but am hoping it might just be something that will take a few weeks before I notice an improvement. If not, my pharmacist has told me to go back and we will discuss other options.

Other possible causes of the bitter taste that I have come across in my search for answers are vitamin deficiencies (B12) and hormone inbalance. Also, silent reflux (for which the GP is treating me on a trial basis) and food intolerances.

It just seems too much of a coincidence to me that I have never experiences anything like this in 43 years and then within a few weeks of starting Levothyroxine MP it takes over my life :(

It can be constant from the minute I wake up to the minute I go to bed but I can also go a couple of days without it bothering me too much. The intensity of the bitterness can also vary and my tongue often feels dry and sore.

So, please, if anyone else is experiencing this, I'd love to hear from you.

Thank you xx

7 Replies

oldestnewest
  • Have this also and a 'plastic type' covering on spota on my skin and especially on lips, very sore and uncomfortable. 6 weeks ago I changed to Wockhardt, but this has not really changed. Tried Actavis some years ago, but could not tolerate this as it gave me a bad stomach ache. Was fine on Eltroxin until it was changed in 2010 for MP and have not improved since. Also very powdery feeling in mouth. Am beginning to get quite frightened of this. My special needs son has recently been in Hospital for a swallow problem and when they intubated him they found he had a lot of inflammation and a stricture of the oesophagus. They are checking again on 9th April. Will keep this site informed. Janet.

  • I am sorry you still haven't been able to sort out your problem. I will say that usually hypothyroid causes low acid, not high acid reflux and Gaviscon may not be right as we need acid in stomach to digest foods. I wouldn't want you to be on the wrong meds.

    stopthethyroidmadness.com/s...

  • This is a link I read earlier. I don't know if it will be helpful. Sjogrens is another autoimmune condition.

    sjogrensworld.org/forums/in...

  • I'm on MP but I'm not aware that I've got this problem

  • Hi I also take MP I don't get a taste in my mouth I am just cross that it is defo not the same mix as Eltroxin. I am really sensitive to change and I had eltroxin written on my prescription. I do not like MP but if I change I have the most awful restless leg syndrome which lasts for about 3 to 4 weeks after a change but it's so severe I don't just get it at night I get it right through the day and it also affects the fingers on my right hand. I just wang to feel normal. Gosh sorry to go on :-)

  • Mercury gives me bad migraine with aura...really bad..I had one a day for 10 days had to go and sit in the toilet at work for over an hour (not good) anyway I take activist/alums they're made in Devon and they're much better.

    You just write on the prescription the brand name...I just ask my pharmacist to order what I want. the t3 I take is from mercury as that's the only U.K. manufacturer but they are ok...

  • i get a really salty taste in my mouth since starting on mercury after being ok on actavis

You may also like...